My 15 year old son was diagnosed in June, 2019. With a few exceptions, until a few weeks ago his BG was pretty stable and predictable. Took 2 units of levimir at night, had a roughly 1:10 carb to insulin ratio, and all was pretty good. Now we just can’t get his numbers down. He’s been around 200 for days, regardless of how much he corrects with his meals. Did 21 units of levimir last night but still sat high all day. He injects, haven’t been able to convince him to get a pump yet. Once the honeymoon is over, what’s considered a “typical” amount of basal? I’m having trouble getting over that 2 units of levimir used to be enough, and now even 21 units isn’t cutting it…
There’s no such thing as a typical amount of insulin, whether it’s long or short acting. My guess would be this is hormone related. His insulin needs are going to be all over the map during his high school years. Best advice is to see his Endo
Randi @Randala , there isn’t a correct amount of insulin for everyone - each of us is different; you will also find that your son’s insulin requirements will remain in a state of flux for his entire lifetime.
You didn’t mention anything about your son’s physical body other than his age, his activities, his foods, including the sneaked snacks, sleep patterns, etc. so no one here can provide effective guidance. I strongly suggest that a COMPLETE log be kept of his life and bring that to his endocrinologist or diabetes PA/RN educator and try to develop a strategy.
You mention that he is using an insulin to carbohydrate ratio of 1:10. I will ask, for what time of day is that ratio effective? Over the different times of day, my ratios travel from 1:9.5 to 1:18; my insulin sensitivity factors [for making corrections] also have commensurate variations depending on time of day. A pump WILL NOT solve your son’s insulin needs; once his basal and bolus insulin needs are effectively managed might be the time to explore a pump.
Hi @Randala. Two things I have discovered when I am running high:
- If I hit 300 (his number may be different) no amount of insulin I take will bring my numbers down until I start washing ketones out of my system. After a couple of glasses of water and some waiting time, I will start to see the slightest drop in the numbers on my CGM, although it will take a while to get back in range; and
- I use a pump, and if bolusing (taking insulin via pump) doesn’t work, I switch to injections. (My doctor have me a flowchart - remember those! - guiding me on when I should switch so it’s not random, but I won’t bore you with details here). Anyway, if drinking water, combined with injections, doesn’t bring me down, I’ve found I usually have an infection. I check for cuts and scratches but in my experience it’s been something internal. I have a fear of dentists and have ignored a mild toothache until I had those mystery highs, and found I had an infected tooth. I’ve also had a UTI with no typical symptoms - only the BGs.
Although diabetes management is affected by infections you should check to see if his endo handles them. I had an appointment with an endo and said I suspected I had one. He said he didn’t handle those and said to see my PCP. Mystery solved. Dentist and PCP might be places to start of you suspect something.
Also, pumps are great but some people do fine with injections and/or simply have no desire to get a pump. On the other hand, some people really need a pump for more precise dosing and correcting.
I was pushing 40 when I got my first pump. I’m not saying he needs to wait that long😊, but he may not need to rush into getting one either. See how things go as he and you are getting adjusted.
Wishing you all the best.
Hi, I also have such “days on high”. For me it is often one of these causes:
- infections (I know exactly when a cold is finally over, because that is the first day I can set my pump to normal basal rate instead of constant 150-180%)
- stress (yes, stress at work can result in high levels even during the night)
- protein/fat rich food the evening before
- wrong “place” for the insulin injection (some parts of my body are just not as absorbing as others)
- insulin went bad (sometimes changing the cartridge in my pump helps) - can also happen if you use a pen!
My best suggestion would also be lots of water and taking notes of what he did when, stresslevel, place of injection, which food he had and if he suffered from an infection or not. Sounds like a lot of work, but I only do it when it is needed and with the years you get experience in recognising the patterns.